Missouri, 2013

Tornadoes and Damaging Winds in Missouri, October 31, 2013

October 31, 2013 · NWS PAH · 12 events in 7 counties and zones

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening. A surface low pressure wave over the Ozark Mountain region accelerated eastward in advance of a compact upper-level shortwave over the southern Plains. A mid-level dry slot overspread the surface warm sector, where dew points were in the low to mid 60's. Extremely strong wind shear compensated for weak instability. Strong forcing along the front and a moist low level air mass contributed to a forced line of storms, including some without lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 1:15 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 31, 1:15 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT Thu Oct 31 2013

.SHORT TERM...(This Evening through Saturday night)
ISSUED AT 215 PM CDT THU OCT 31 2013

Wx should become more active here over the next few hours as the
dynamic upper trof ejects ENE from the central Plains, with a cold
front moving into the area this evening. Wind fields are forecast
to strengthen with some weak instability developing as well. As a
result, the severe weather threat is in play, with locally
damaging wind gusts most likely. However a brief tornado or two
cannot be ruled out. PoPs will be high end likely to low end
categorical as overall coverage should be less than what we saw
through the morning hours.

We have seen some impressive gradient wind gusts through the
morning and early afternoon. This may continue from time to time
ahead of the front. Overall though, mostly below Wind Advisory
Criteria.

Should have nearly all of the precip out by 06z or so. Dry weather
is forecast after that as high pressure gradually builds into the
area. In terms of temps, used a blend of GFS and NAM MOS.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 215 PM CDT THU OCT 31 2013

Medium to high confidence with the storm system next week and low
confidence on the exact timing.

High pressure will build into the region at the surface at the start
of the extended with upper level ridging in concert with surface
high. This will provide clear skies Sunday with slightly below
normal temperatures...albeit with plenty of sunshine. Temperatures
will warm up as the high drifts to the east and a trough digs to the
west placing the heartland in a southerly flow. The system next week
seems fairly certain but timing issues persist among the models. The
much slower ECMWF compared to the much faster GFS has prompted pop
mentions for a longer duration than will actually come to fruition.
A strong low level jet of 50 knots will accompany this system. This
combined with showalters nearing zero and k index values >30c will
at least include a chance of elevated thunder. Models do agree on
the system exiting the area by Thursday evening at the latest. Also
pushed back the start time of anything until Tuesday with thunder
chc starting Tuesday night.

&&

.AVIATION...
ISSUED AT 102 PM CDT THU OCT 31 2013

Main morning rain shield is making slow progress eastward. it
should clear KPAH in the next hour or so, but it may linger over
KEVV and KOWB through much of the afternoon. MVFR conditions will
prevail with the main rain shield, but a brief period of IFR
conditions cannot be ruled out in the heaviest precipitation.

A newer band of heavy showers west of KCGI will lift northeast
and may sneak just west of the terminal, but will insert a TEMPO
with IFR SHRA just to be safe. Will not account for this band at
the other terminals at this time, as it should stay north and west
of them.

The strongest convection will progress from west to east across
the terminals reaching KCGI around 21Z and KOWB around 00Z. This
will likely be a broader area of near surface-based, possibly
discrete, convection. It certainly does not look like just a quick
hitting fine-line. So, decided to go with a 4 hour period of just
VCTS for now. There is some potential that most of this activity
will lift northeast and may not impact much of west Kentucky. So
did not insert TS at KPAH at this time.

MVFR ceilings will prevail at least through the cold frontal
passage this evening. Gusty south to southwest winds will continue
at least through sunset, and possibly beyond in the east. Gusts
may approach 30kts at times. The strongest gusts will likely
impact KCGI.

Not sure what to do with ceilings behind the front. Some evidence
in guidance for a low, possibly IFR, ceiling to persist through
much of the night, especially at KEVV and KOWB. Winds should stay
at or above 4kts, so fog not really a concern unless a site
unexpectedly goes calm. Southwest winds up to 10kts or so will
develop Friday morning and there may be a few cu, mainly in the
east.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Oct 31, 1:18 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
218 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ACCOMPANY THE APPROACH
AND PASSAGE OF A COLD FRONT THIS AFTERNOON INTO THIS EVENING.
DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...SHOULD SEVERE
STORMS OCCUR. A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY
HEAVY RAIN WILL BE PREVALENT WITH MOST STORMS. MOVEMENT OF THE
STORMS WILL BE EAST NORTHEAST 50 TO 60 MPH. MOST OF THE CONVECTION
SHOULD BE EAST OF WEST KENTUCKY AND SOUTHWEST INDIANA BY 10 PM TO
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 31, 2:13 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-312330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
313 PM CDT THU OCT 31 2013

...GUSTY WINDS WILL CONTINUE INTO THE EVENING HOURS...

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL PERSIST THROUGH THE
LATE AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY AHEAD OF AN
APPROACHING COLD FRONT.

WINDS THROUGH THE DAY HAVE BEEN 15 TO 30 MPH WITH GUSTS OVER 40
MPH AT TIMES. THIS TREND SHOULD CONTINUE. SHOULD STRONGER WINDS
DEVELOP...A WIND ADVISORY MAY BE REQUIRED.

IN THE MEANTIME...THE GUSTY WINDS WILL LIKELY BRING DOWN MORE TREE
LIMBS AND RESULT IN CHALLENGING DRIVING CONDITIONS FOR HIGH
PROFILE VEHICLES.
Local storm report, Oct 31, 3:16 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       CHRISTOPHER             37.97N 89.05W
10/31/2013  M2.50 INCH       FRANKLIN           IL   TRAINED SPOTTER

            RAINFALL TOTAL FROM AROUND NOON THROUGH 4 P.M.

&&

CTN
Local storm report, Oct 31, 3:42 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG METROPOLIS              37.15N 88.71W
10/31/2013                   MASSAC             IL   EMERGENCY MNGR

            LARGE TREE ON RESIDENCE. SIGNIFICANT STRUCTURAL DAMAGE.
            18TH STREET AND GIBBONS STREET. IT IS UNCLEAR IF THE TREE
            WAS SOUND...ROTTED OR WEAKENED.

&&

CTN
Local storm report, Oct 31, 5:09 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             DONIPHAN                36.62N 90.82W
10/31/2013  M0.50 INCH       RIPLEY             MO   EMERGENCY MNGR

            MARBLE SIZE HAIL REPORTED IN TOWN.

&&

SMITTY

The radar

The Memphis radar (KNQA), 159 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Ripley

When
October 31, 5:11 PM CST to 5:19 PM CST
Where
Ripley County, 2.5 mi WSW of Oxly to 2.5 mi SE of Oxly
Rating
EF1
Path length
4.16 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.586, -90.742

Peak winds in this tornado were estimated near 95 mph. Many trees were snapped and uprooted. An attached carport was torn from a home. The roof deck was lifted off one home, damaging some of the interior walls. Debris missiles were impaled into the ground up to two feet deep. Several other homes received minor shingle damage. Some injured or dead cattle were reported. Two trained spotters reported seeing a partially rain-wrapped tornado.

Tornado, Butler

When
October 31, 5:30 PM CST to 5:31 PM CST
Where
Butler County, 2.5 mi S of Harviell to 2.42 mi S of Harviell
Rating
EF1
Path length
0.22 mi
Path width
50 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.634, -90.470

A large wood-frame mechanic shed was destroyed. Several trees were snapped, and one large tree was uprooted. A carport was destroyed. Peak winds were estimated near 95 mph.

Thunderstorm Wind, Butler

When
October 31, 5:43 PM CST
Where
Butler County, Poplar Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.750, -90.400

Trees, tree limbs, and power lines were blown down throughout the city.

Tornado, Butler

When
October 31, 5:48 PM CST to 5:55 PM CST
Where
Butler County, 1.5 mi NW of Broseley to 5.5 mi NE of Broseley
Rating
EF1
Path length
5.7 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.695, -90.269

One mobile home was overturned. There was shingle damage to one home. Another home sustained partial roof loss. An agricultural pivot irrigation system was overturned. Several large trees and branches were snapped. Peak winds were estimated near 100 mph.

Tornado, Bollinger

When
October 31, 5:54 PM CST to 5:56 PM CST
Where
Bollinger County, 1 mi W of Leopold to 0.5 mi E of Leopold
Rating
EF1
Path length
1.5 mi
Path width
200 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.250, -89.948

This tornado contained peak winds near 95 mph. Dozens of trees were snapped and uprooted. A pavilion was damaged by a falling tree. Some shingles were blown off a few homes.

Tornado, Stoddard

When
October 31, 6:02 PM CST to 6:21 PM CST
Where
Stoddard County, 5 mi NW of Bernie to 5.5 mi SE of Essex
Rating
EF1
Path length
14.25 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.731, -90.034

A silo was destroyed, and a grain bin was dented. Several outbuildings were damaged or destroyed. Windows were blown out of a home. Cotton from bales was lofted and blown into trees nearby. Numerous large branches were blown down. Several trees were snapped or uprooted. A notable circulation track was observed in a bean field. Peak winds were estimated near 105 mph.

Tornado, Cape Girardeau

When
October 31, 6:05 PM CST to 6:09 PM CST
Where
Cape Girardeau County, 3 mi NW of Dutchtown to 2.5 mi NE of Dutchtown
Rating
EF1
Path length
3.9 mi
Path width
150 yd
Property damage
$130,000
Reported by
NWS Storm Survey
Coordinates
37.281, -89.709

Numerous trees were uprooted or snapped. A house was shifted slightly off its foundation, and the roof was lifted and shifted slightly. At least two other houses received roof damage from fallen trees and power lines. A barn was levelled, and several others sustained roof damage. Peak winds were estimated near 105 mph.

Thunderstorm Wind, Stoddard

When
October 31, 6:10 PM CST
Where
Stoddard County, Bernie
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.680, -89.970

Winds were measured to 60 mph. Power was out around the community.

Thunderstorm Wind, Cape Girardeau

When
October 31, 6:15 PM CST to 6:20 PM CST
Where
Cape Girardeau County, 2.5 mi W of Cape Girardeau to Cape Girardeau
Measured
83 kt (96 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.300, -89.576

A National Weather Service damage survey indicated winds up to 95 mph occurred in a microburst over the south side of the city of Cape Girardeau. Dozens of trees, tree limbs, and some power lines were blown down. Downed trees closed a major intersection. There was mostly minor damage to several homes, including loss of shingles. The metal roof of a commercial building was peeled back. Traffic was slowed on Interstate 55 due to tree debris. A tractor-trailer rig was rolled over on Interstate 55 near the 96 mile marker. Except for a few downed branches, all of the damage was south of the downtown area and Shawnee Parkway (Highways 34 and 74). The average path width was a mile and one-quarter. The path length was 3.5 miles.

Tornado, Stoddard

When
October 31, 6:24 PM CST to 6:27 PM CST
Where
Stoddard County, 6 mi S of Essex to 2.13 mi NNW of Demmittville
Rating
EF2
Path length
1.93 mi
Path width
100 yd
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
36.733, -89.850

This tornado, which occurred a few miles southwest of Baker, contained estimated peak winds near 115 mph. Three large equipment sheds and four grain bins were levelled, and debris was carried hundreds of yards. Several large trees were snapped. Farm equipment was overturned. Part of a brick wall was removed from one side of a home. Roof damage occurred to two other homes.

Tornado, New Madrid

When
October 31, 6:40 PM CST to 6:44 PM CST
Where
New Madrid County, 3.64 mi NW of Matthews to 4.12 mi N of Matthews
Rating
EF1
Path length
2.99 mi
Path width
50 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
36.808, -89.626

This tornado contained estimated peak winds near 100 mph. The tornado track began along Highway FF and ended along U.S. Highway 62. On Highway FF, a power pole was snapped and a metal shed about 14 by 16 feet was destroyed. On Highway 62, a large metal building door was blown in, with another door partially blown out. There was also siding damage. Two grain augers were blown over. Several grain pipes were blown around, including two across U.S. Highway 62. One of the poles impaled a passing car, shattering the window.

Tornado, Mississippi

When
October 31, 7:05 PM CST to 7:14 PM CST
Where
Mississippi County, Wyatt to 3.39 mi SE of Birds Pt
Rating
EF1
Path length
6.7 mi
Path width
200 yd
Continued into
Ballard, Ky (PAH)
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
36.920, -89.220

Peak winds in this tornado were estimated near 100 mph. The damage began on the south side of Wyatt. Homes in this area received roof damage, and a concrete block building was heavily damaged. The roof of a large pole barn was destroyed. Numerous trees and tree limbs were broken off. The tornado exited Wyatt around Highway EE and continued travelling northeast and uprooted a large tree on Highway HH. A small cemetery off of County Road 307 had several large tree branches snapped, and adjacent bean fields showed signs of wind damage. Further northeast near Brewer Lake, several trees were snapped or large branches were broken off. A few tree tops were broken off on the levee near the Mississippi River. The tornado crossed the Mississippi River into Ballard County, Kentucky just south of Wickliffe.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477077, 477087, 478347, 477089, 477076, 477093, 477098, 478348, 478349, 477104, 477070, 477108.